Hail, Roger Mills
- When
- May 8, 2:30 PM CST
- Where
- Roger Mills County, 3.94 mi NW of Hammon
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.670, -99.430
A dryline was located from western Kansas through the Texas Panhandle during the afternoon, with a moist, unstable airmass in place over Oklahoma as a shortwave trough approached. Numerous thunderstorms developed during the mid- to late-afternoon hours over much of western and central Oklahoma, with some displaying supercell characteristics at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A dryline was located from western Kansas through the Texas Panhandle during the afternoon, with a moist, unstable airmass in place over Oklahoma as a shortwave trough approached. Numerous thunderstorms developed during the mid- to late-afternoon hours over much of western and central Oklahoma, with some displaying supercell characteristics at times. Widespread large hail was reported, some significant, along with isolated damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 8, 1:43 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 243 PM CDT WED MAY 8 2013 .DISCUSSION... STORMS ARE BEGINNING TO DEVELOP THIS AFTERNOON ACROSS NORTHWEST OKLAHOMA. THE STORM SCALE MODELS PAINT A CONSISTENT PICTURE OF STORMS CONTINUING TO DEVELOP ALONG THE DRYLINE IN WESTERN OKLAHOMA... WITH ADDITIONAL STORMS POTENTIALLY DEVELOPING AHEAD OF THE DRYLINE. ALTHOUGH DISCRETE STORMS ARE EXPECTED INITIALLY... IT WILL LIKELY DEVELOP INTO A LINE OR COMPLEX AND SPREAD EAST ACROSS THE AREA. POPS ARE MORE INFLUENCED BY THE SHORT-TERM MODELS THAN THE MOS NUMBERS FOR THIS EVENING. SOME SEVERE WEATHER LOOKS LIKELY THIS EVENING. SOME LINGERING SHOWERS AND STORMS REMAIN POSSIBLE INTO THE MORNING IN THE WAKE OF THE COMPLEX... ESPECIALLY IN THE NORTH. THE LONGWAVE TROUGH REMAINS TO THE WEST FOR THE NEXT COUPLE OF DAYS WITH SOUTHWEST FLOW OVER THE AREA... THUS PRECIP CHANCES WILL PERSIST ESPECIALLY WITH A SURFACE BOUNDARY IN OR NEAR THE AREA... ALTHOUGH CHANCES WILL DECREASE AS THE UPPER LOW WEAKENS AND COLD FRONT MOVES SOUTH INTO TEXAS FRIDAY AND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 60 79 56 73 / 40 30 50 20 HOBART OK 59 80 55 74 / 50 20 40 20 WICHITA FALLS TX 62 87 57 77 / 40 30 50 30 GAGE OK 55 75 53 71 / 40 30 30 10 PONCA CITY OK 60 77 57 72 / 60 40 30 20 DURANT OK 60 79 60 79 / 20 50 60 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT WED MAY 8 2013
OKZ004>048-050>052-TXZ083>090-091100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT WED MAY 8 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM
CUSHING...TO DAVIS...TO MARIETTA. THIS INCLUDES NEARLY ALL OF
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.
TIMING...4 PM TO 11 PM
IMPACTS...
THE MAIN HAZARDS WILL BE HAIL TO 2 INCHES IN DIAMETER AND DAMAGING
WIND GUSTS TO 75 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE SLIGHT
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
SURFACE MOISTURE WILL CONTINUE TO INCREASE THIS AFTERNOON ACROSS
WESTERN AND CENTRAL OKLAHOMA. A WARM AFTERNOON WILL CONTRIBUTE TO
INCREASING INSTABILITY ALONG A DRYLINE THAT WILL BE ALIGNED NEAR
THE TEXAS PANHANDLE-OKLAHOMA BORDER. THUNDERSTORMS ARE EXPECTED TO
BEGIN TO FORM BETWEEN 2 PM AND 3 PM...MOST LIKELY IN FAR WESTERN
OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. BY 4 PM...A FEW OF THESE
STORMS ARE LIKELY TO HAVE BECOME SEVERE. WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS WILL HAVE WIND SHEAR AND INSTABILITY ADEQUATE FOR
SUPERCELL DEVELOPMENT. THERE IS A SMALL TORNADO RISK...WITH THE
GREATEST CHANCES IN THE WESTERN ONE FOURTH OF OKLAHOMA...INTO
WESTERN NORTH TEXAS.
PROBABILITY TABLE...VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN SOUTH CENTRAL
OKLAHOMA THURSDAY WHEN A DRYLINE AND COLD FRONT PASS. THE SEVERE
RISK IS EXPECTED TO DECREASE AFTER MIDNIGHT FRIDAY. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN HAZARDS.
A LOWER CHANCE FOR THUNDERSTORMS WILL CONTINUE FRIDAY AND
SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM THURSDAY...OR AS NEEDED FOR UPDATES.
CMSThe Altus AFB radar (KFDR), 151 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
34 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Spotters reported 2 hail at this time, as well as 1.5 hail 8 minutes earlier.
Several reports of tennis ball to tea cup size hail in this area between 5:30-5:40pm LST.
Also reported 1 hail 8 minutes earlier.
Also reported 1.5 hail 4 minutes earlier.
Power lines reported down in Anadarko.
Brief tornado reported by KWTV and a Spotter Network storm chaser.
Power lines reported down along a country road.
Reported half a mile east of 119th and Western. Also numerous reports of 1 hail around Moore between 8:43-8:53pm LST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446582, 446584, 446588, 446589, 446590, 446591, 446592, 446593, 446594, 446595, 446596, 446597, 446599, 446600, 446601, 446602, 446603, 446604, 446605, 446606, 446607, 446608, 446609, 446610, 446611, 446612, 446613, 446587, 446614, 446615, 446616, 446617, 446618, 446619, 446621, 446622, 446623.